\({\mathrm {H}}\)-Harmonic Maaß-Jacobi forms of degree 1

The analytic theory of some indefinite theta series
  • Martin Westerholt-Raum
Open Access


It was shown in previous work that the one-variable \(\widehat{\mu }\)- function defined by Zwegers (and Zagier) and his indefinite theta series attached to lattices of signature \((r\!+\!1,1)\) are both Heisenberg harmonic Maaß-Jacobi forms. We extend the concept of Heisenberg harmonicity to Maaß-Jacobi forms of arbitrary many elliptic variables, and produce indefinite theta series of “product type” for non-degenerate lattices of signature \((r\!+\!s,s)\). We thus obtain a clean generalization of \(\widehat{\mu }\) to these negative definite lattices. From restrictions to torsion points of Heisenberg harmonic Maaß-Jacobi forms, we obtain harmonic weak Maaß forms of higher depth in the sense of Zagier and Zwegers. In particular, we explain the modular completion of some, so-called degenerate indefinite theta series in the context of higher depth mixed mock modular forms. The structure theory for Heisenberg harmonic Maaß-Jacobi forms developed in this paper also explains a curious splitting of Zwegers’s two-variable \(\widehat{\mu }\)-function into the sum of a meromorphic Jacobi form and a one-variable Maaß-Jacobi form.


Real-analytic Jacobi forms Generalized \(\widehat{\mu }\)-functions Mixed mock modular forms 

Mathematics Subject Classification

Primary 11F50 Secondary 11F27 



The author thanks Kathrin Bringmann, Olav Richter, and Sander Zwegers for helpful discussions and for their remarks. He is especially grateful to one of the referees who helped with his comments to work around some stylistic glitches.

Compliance with ethical guidelines

Competing interests The author declares that they have no competing interests.


  1. 1.
    Bringmann, K., Creutzig, T., Rolen, L.: Negative index Jacobi forms and quantum modular forms. Res. Math. Sci. (2014). doi: 10.1186/s40687-014-0011-8 Google Scholar
  2. 2.
    Bruinier, J.H., Funke, J.: On two geometric theta lifts. Duke Math. J. 125(1), 45–90 (2004)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bringmann, K., Mahlburg, K., Rhoades, R.C.: Taylor coefficients of mock-Jacobi forms and moments of partition statistics. Math. Proc. Cambridge Philos. Soc. 157(2), 231–251 (2014). doi: 10.1017/S0305004114000292 MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bringmann, K., Olivetto, R.: Kac-Wakimoto characters and non-holomorphic Jacobi Forms. Bringmann’s homepage. Trans. Am. Math. Soc. (to appear) (2015)Google Scholar
  5. 5.
    Bringmann, K., Richter, O.K.: Zagier-type dualities and lifting maps for harmonic Maass-Jacobi forms. Adv. Math. 225(4), 2298–2315 (2010)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bringmann, K., Raum, M., Richter, O.K.: HarmonicMaass-Jacobi forms with singularities and a theta-like decomposition. arXiv:1207.5600 (2012)
  7. 7.
    Bringmann, K., Raum, M., Richter, O.K.: Kohnen’s limit process for real-analytic Siegel modular forms. Adv. Math. 231(2), 1100–1118 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bruinier, J.H.: Borcherds products on O(2, l ) and Chern classes of Heegner divisors. Lecture Notes in Mathematics, vol. 1780. Springer, Berlin (2002)CrossRefGoogle Scholar
  9. 9.
    Bringmann, K., Rolen, L., Zwegers, S.: On the Fourier coefficients of negative index meromorphic Jacobi forms. vol 6. arXiv:1501.0447 (2015)
  10. 10.
    Berndt, R., Schmidt, R.: Elements of the representation theory of the Jacobi group, vol. 163. Progress in mathematics. Birkhäuser, Basel (1998)CrossRefGoogle Scholar
  11. 11.
    Conley, C., Raum, M.: Harmonic Maaß-Jacobi forms of degree 1 with higher rank indices. arXiv:1012.2897 (2010)
  12. 12.
    Duke, W., Imamoğlu, Ö., Tóth, Á.: Cycle integrals of the j-function andmock modular forms. Ann. Math. (2) 173(2), 947–981 (2011)CrossRefGoogle Scholar
  13. 13.
    Dabholkar, A., Murthy, S., Zagier, D.B.: Quantum black holes, wall crossing, and mock modular forms. arXiv:1208.4074 (2012)
  14. 14.
    Eichler, M., Zagier, D.B.: The theory of Jacobi forms, vol. 55. Progress in Mathematics. Birkhäuser Boston Inc., Boston (1985)Google Scholar
  15. 15.
    Göttsche, L., Zagier, D.B.: Jacobi forms and the structure of Donaldson invariants for 4-manifolds with \(b_{+}=1\). Selecta Math. (N.S.) 4(1), 69–115 (1998)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Helgason, S.: Differential operators on homogenous spaces. Acta Math. 102(3), 239–299 (1959)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Hikami, K., Lovejoy, J.: Torus knots and quantum modular forms. Res. Math. Sci. 2, 2 (2015). doi: 10.1186/s40687-014-0016-3 MathSciNetCrossRefGoogle Scholar
  18. 18.
    Kohnen, W.: Nonholomorphic Poincaré-type series on Jacobi groups. J. Number Theory 46(1), 70–99 (1994)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Kac, V.G., Wakimoto, M.: Integrable highest weightmodules over affine superalgebras and Appell’s function. Commun. Math. Phys. 215(3), 631–682 (2001)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kac, V.G., Wakimoto, M.: Representations of affine superalgebras andmock theta functions III. vol. 7. arXiv:1505.0104 (2015)
  21. 21.
    Lau, S.C., Zhou, J.: Modularity of open Gromov-Witten potentials of elliptic orbifolds. arXiv:1412.1499 (2014)
  22. 22.
    Maass, H.: Lectures on modular functions of one complex variable. Notes by Sunder Lal. Tata Institute of Fundamental Research Lectures onMathematics, No. 29. Tata Institute of Fundamental Research, Bombay (1964)Google Scholar
  23. 23.
    Oberdieck, G.: A Serre derivative for even weight Jacobi Forms. arXiv:1209.5628 (2012)
  24. 24.
    Pitale, A.: Jacobi Maaß forms. Abh. Math. Semin. Univ. Hambg. 79(1), 87–111 (2009). doi: 10.1007/s12188-008-0013-9 MathSciNetCrossRefGoogle Scholar
  25. 25.
    Ramanujan, S.: Collected papers of Srinivasa Ramanujan. In: Hardy, G.H., Seshu Aiyar, P.V., Wilson, B.M. (eds.) Third printing of the 1927 original, With a new preface and commentary by Bruce C. Berndt. AMS Chelsea Publishing, Providence (2000)Google Scholar
  26. 26.
    Raum, M.: Dual weights in the theory of harmonic Siegel modular forms. PhD thesis. University of Bonn (2012)Google Scholar
  27. 27.
    Rolen, L.: A new construction of Eisenstein’s completion of theWeierstrass zeta function. vol. 7. arXiv:1504.0378 (2015)
  28. 28.
    Skoruppa, N.P.: Jacobi forms of critical weight and Weil representations. Modular forms on Schiermonnikoog. Cambridge Univ. Press, Cambridge (2008)Google Scholar
  29. 29.
    Skoruppa, N.P.: Developments in the theory of Jacobi forms. Automorphic functions and their applications (Khabarovsk, 1988). Khabarovsk Acad. Sci. USSR Inst. Appl. Math. (1990)Google Scholar
  30. 30.
    Vignéras, M.F.: Séries thêta des formes quadratiques indéfinies. Séminaire Delange-Pisot-Poitou, 17e année (1975/76), Théorie des nombres: Fasc. 1, Exp. No. 20. Secrétariat Math., Paris (1977)Google Scholar
  31. 31.
    Zagier, D.: Ramanujan’s mock theta functions and their applications (after Zwegers and Ono-Bringmann). Séminaire Bourbaki. vol. 2007/2008. Astérisque No. 326 (2009), Exp. No. 986, vii–viii, 143–164 (2010)Google Scholar
  32. 32.
    Zagier, D.: Periods of modular forms and Jacobi theta functions. Invent. Math. 104(3), 449–465 (1991)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Zagier, D.: Modular forms and differential operators. Proc. Indian Acad. Sci. Math. Sci. 104(1), 57–75 (1994). doi: 10.1007/BF02830874 MathSciNetCrossRefGoogle Scholar
  34. 34.
    Zwegers, S.: Mock theta functions. PhD thesis. Universiteit Utrecht (2002)Google Scholar

Copyright information

© Westerholt-Raum. 2015

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Max Planck Institute for MathematicsBonnGermany

Personalised recommendations